Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 5, NWS Tucson, AZ

June 26, 2024Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jun 26, 2024, 2:39 PM MST for Santa Cruz County, Arizona. It was in force for 117 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2024, 2:39 PM MST (21:39 UTC)
Expired
Jun 26, 2024, 4:36 PM MST
In force
117 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 2:45 PM MSTFLASH FLOOD1 S Nogales, AZNogales Wash at Nogales exceeded bankfull at 8 ft.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WGUS55 KTWC 262139
FFWTWC
AZC023-270045-
/O.NEW.KTWC.FF.W.0005.240626T2139Z-240627T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
239 PM MST Wed Jun 26 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South Central Santa Cruz County in southeastern Arizona...

* Until 545 PM MST.

* At 239 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain in the city of Nogales. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to around 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly, especially along the Nogales Wash.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Nogales.

This includes the following streams and drainages...
  Nogales Wash, Santa Cruz River and Potrero Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3142 11095 3141 11092 3137 11089 3133 11088
      3133 11097 3133 11099 3136 11100 3139 11098

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
2 follow-up statements
345 
WGUS75 KTWC 262230
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
330 PM MST Wed Jun 26 2024

AZC023-270045-
/O.CON.KTWC.FF.W.0005.000000T0000Z-240627T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
330 PM MST Wed Jun 26 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MST THIS 
AFTERNOON FOR SOUTH CENTRAL SANTA CRUZ COUNTY...

At 330 PM MST, gauge reports indicated thunderstorms producing heavy 
rain in the Nogales area with streamflow exceeding bankfull in 
Nogales Wash.  Between 1 and 2 inches of rain have fallen. Flooding 
impacts will continue, but no additional rainfall is expected. Flash 
flooding is already occurring in Nogales Wash.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Gauges reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Nogales.

This includes the following streams and drainages...
  Nogales Wash, Santa Cruz River and Potrero Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Remain alert for flooding even in locations not receiving rain. 
Washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

&&

LAT...LON 3133 11097 3133 11099 3136 11100 3139 11098
      3142 11095 3141 11092 3137 11089 3133 11088

FLASH FLOOD...GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GEL
913 
WGUS75 KTWC 262336
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
436 PM MST Wed Jun 26 2024

AZC023-262346-
/O.CAN.KTWC.FF.W.0005.000000T0000Z-240627T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
436 PM MST Wed Jun 26 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL SANTA CRUZ 
COUNTY...

Flood waters have receded, especially in the Nogales Wash. The heavy 
rain has ended. Flooding is no longer expected to pose a threat. 
Please continue to heed remaining road closures.

&&

LAT...LON 3133 11097 3133 11099 3136 11100 3139 11098
      3142 11095 3141 11092 3137 11089 3133 11088

$$

GEL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 1:52 PM MST, 47 minutes earlier.

Area forecast discussion, Jun 26, 1:52 PM MST, 47 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
152 PM MST Wed Jun 26 2024

.SYNOPSIS...Southeast Arizona will continue to see enough moisture for a
daily chance of thunderstorms into next week. Some storms will
generate strong winds and locally heavy rain. Temperatures will
heat up a few degrees by the middle of the week as high pressure
builds overhead. Looking into July, the pattern is favoring active
weather as additional moisture will likely move into the area.

&&

.DISCUSSION...20Z radar scans show some isolated thunderstorms
developing over the Chiricahuas and the Huachucas mountains. They
are struggling a bit due to the warm midlevel leading to
unfavorable midlevel lapse rates in the region. The better areas
of thunderstorms are still along the international border and some
areas in the high mountains within Santa Cruz and Cochise County.
This low storm activity will continue throughout the rest of the
afternoon with isolated thunderstorms. Southeast Arizona may
experience few of those outflows to help cool off from the hot day
in the late evening. The CAMS still show potential for an
organized storm just south of the border to produce some more
outflows in the later night.

Thunderstorm chances will remain everyday through the rest of the
week, mainly south and east of Tucson. High Pressure Center will
be shifting back to the east to be in a better position to bring
in a little more moisture across Southeast Arizona. Thunderstorm
chances will increase this weekend for most of the region.

Next week, showers and thunderstorm chances will remain high
through most of the week. CPC 6-10 Day Outlook shows 60-70%
likely above normal for rain amounts. This trend can continue into
the new month due the placement of the high pressure center.
Otherwise, hot temperature still remain.

&&

.AVIATION...Valid through 28/00Z.
Current FEW-SCT 50-70 kft and SCT-BKN 100-140 kft AGL thru the
forecast period. Isolated-scattered -TSRA thru 27/03Z with brief MFR
conditions possible near storms. SFC winds generally remain below 10
kts through the forecast period, except for gusty outflow winds from
storms. KSAD and the Upper Gila Valley can gust up to 30 kts thru
26/04Z. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Relatively deep moisture will keep RH values on the higher side
into next week, along with daily chances for thunderstorms.
Moisture is expected to be deep enough for some storms to generate
locally heavy rain. Winds should generally remain below 15 mph
each afternoon, though occasional gusts to 20 mph are possible.
Stronger erratic outflows with some thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:25 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Jun 25, 8:47 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jun 25, 9:00 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jun 25, 10:33 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Jun 26, 2:17 PM MSTSevere Thunderstorm WarningTWCSanta Cruz43 min
Jun 26, 2:46 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz44 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.